Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Austin/San Antonio, TX

December 13, 202014 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 13, 2020, 4:07 AM CST for 14 counties in Texas. It took effect at Dec 13, 2020, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2020, 4:07 AM CST (10:07 UTC)
In effect from
Dec 13, 2020, 11:00 AM CST
Expired
Dec 13, 2020, 6:00 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS84 KEWX 131007
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
407 AM CST Sun Dec 13 2020

...A RED FLAG WARNING IS IN EFFECT ACROSS THE RIO GRANDE AND
EDWARDS PLATEAU FROM 11 AM TODAY THROUGH 6 PM THIS EVENING FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY...

...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS EAST OF A
LLANO TO SAN ANTONIO TO PLEASANTON LINE THIS AFTERNOON DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY...

.A cold front will move through the area today, bringing chances
for rain mainly across the eastern half of South Central Texas.
Behind the cold front, winds will increase to sustained 20-30 
mph, with gusts as high as 50 mph mainly out west. This will 
combine with very dry air behind the frontal boundary to produce 
Critical fire weather across parts of the Edwards Plateau and Rio 
Grande Plains. Elevated to near critical fire weather conditions 
are expected for areas east of the Red Flag Warning.

TXZ183>185-202>204-217>219-228-140000-
/O.UPG.KEWX.FW.A.0003.201213T1800Z-201214T0000Z/
/O.NEW.KEWX.FW.W.0005.201213T1700Z-201214T0000Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Dimmit-
407 AM CST Sun Dec 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
AND EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM this morning to 6 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-186>188-140000-
/O.NEW.KEWX.FW.W.0005.201213T1700Z-201214T0000Z/
Llano-Kerr-Bandera-Gillespie-
407 AM CST Sun Dec 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HILL
COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM this morning to 6 PM CST this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
601 
WWUS84 KEWX 132357
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
557 PM CST Sun Dec 13 2020

...RED FLAG WARNING WILL ALLOWED TO BE EXPIRED...

TXZ171-183>188-202>204-217>219-228-140100-
/O.EXP.KEWX.FW.W.0005.000000T0000Z-201214T0000Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Medina-Maverick-Zavala-Frio-Dimmit-
557 PM CST Sun Dec 13 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL COUNTRY AND THE
WESTERN COUNTIES...

Latest observations are showing an increase of the relative 
humidity values as temperatures quickly fall with the loss of the
daytime solar radiation. Therefore, we will allow for the Red 
Flag Warning to be expired as of 6 PM CST, however, elevated to 
near critical conditions could persist for the next hour or so as
the winds remain breezy to strong with gusts up to 40 mph across
some locations. The winds should stay breezy through this evening
before subsiding into and throughout the overnight hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 13, 3:29 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 13, 3:29 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
329 AM CST Sun Dec 13 2020

.SHORT TERM (Today through Monday)...
We have several features for the short term period that are going to
make this time frame very interesting. First, we have a warm front
moving across the coastal plains and forecast to push across the
southeast and east portion of Texas later today. Second, a cold
front is forecast to push across the northwest portion of South
Central Texas by day break or shorty after. The cold front is
expected to move across the I-35 corridor around noon and exiting
the far southeast of the area between 3 PM and 4 PM. However, before
the cold front pushes across the area, we are expecting light
showers and patchy to areas of fog for the rest of the overnight
hours and early Sunday morning across the eastern two thirds of
South Central Texas. Can't rule out some areas where dense fog could
develop around day break ahead of the cold front mainly across the
western Hill country, the escarpment and areas west of Interstate 35
including both Austin and San Antonio metro areas. We will be
monitoring this closely in the event of issuing a Dense Fog advisory
later this morning is needed.

The third feature, a surface low developing across the middle Texas
coast is forecast to push into the upper Texas coast by noon. So by
this time around we will have a coastal surface low interacting with
a cold front, resulting in scattered to numerous showers and
thunderstorms mainly along and east of Highway 281. Some of these
storms could produce wind gusts up to 40 mph. The time frame for
better chances for rain across the area is from noon through 4 PM.
Storm rainfall amounts could range from one tenth to two tenth of an
inch along and east of Highway 281 and less than one tenth of an inch
to the west.

As the cold front pushes from northwest to southeast later today, a
strong pressure gradient develops to create breezy to windy
conditions across South Central Texas. A Wind Advisory is in effect
from 10 AM through 6 PM for areas along and west of Interstate 35,
including Austin but excluding San Antonio.  Winds across Bexar
Counties are expected to stay below wind advisory criteria (15 to 25
MPH but gusts could get up to 35 mph. A channeling effect is
expected along the Rio Grande where wind gusts could reach 50 MPH
mid to late afternoon.

So, three features that will make this first forecast period
interesting also bring a very dry airmass behind the cold front.
Relative humidity values will fall to the teens and lower 20s for
areas along and west of Highway 281, excluding Bexar County. This
translates to Fire Weather concerns. More on this in the Fire
Weather section.

Winds will begin to die down after 6 PM this evening but will stay
around 15 to 25 MPH through midnight tonight. The dry and cold
airmass behind the frontal boundary will take overnight lows into the
upper 20s across the Hill Country and Edwards Plateau with mid to
upper 30s expected elsewhere. With the Wind chill factor in
consideration, temperatures may feel in the upper teens and lower 20s
for a few hours across the Hill Country by day break. Other areas
may feel like in the upper 20s and lower 30s.

The cold airmass remains for the day on Monday with highs only in
the 50s. Winds switch to the southeast later in the day. Skies to
stay mostly sunny on Monday.

&&

.LONG TERM (Monday Night through Saturday)...
Light southerly flow should be back in place Monday night but
overnight lows will remain in the 30s with another freeze possible
for low-lying areas in the Hill Country. The next shot of cold air
arrives Tuesday as another system moves through the plains north of
our area. Temperatures behind this front will be in the 50s to near
60 on Wednesday afternoon, but slightly drier air should lead to a
freeze for much of the area Thursday morning. South flow returns by
Thursday afternoon leading to a slight warm-up for the end of the
period. Models are showing the next system to arrive on Saturday and
this system could bring a chance of rain to the eastern counties
Friday night into Saturday.

&&

.FIRE WEATHER...
A Pacific front ahead of the main Canadian front will move through
the area late this morning and early this afternoon. Dewpoints will
likely drop into the teens for areas mainly west of Highway 281 which
will lead to afternoon humidity values in the 15-20% range for these
locations. Winds behind the front will be 20-30 mph with gusts up to
45 mph and this will lead to critical fire weather conditions as
fuels remained cool with little rain noted in the western CWA. A Red
Flag Warning is in effect for locations west of a Llano to Bandera
to Pearsall line from 11 AM through 6 PM. Conditions will improve as
the Canadian front makes it into the area, which will actually
increase dewpoints.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  34  55  36  64 /  60   0   0   0   0
Austin Bergstrom Intl Airport  71  34  55  34  65 /  60   0   0   0   0
New Braunfels Muni Airport     76  36  58  37  68 /  40   0   0   0   0
Burnet Muni Airport            65  32  53  35  61 /  70   0   0   0   0
Del Rio Intl Airport           71  35  59  36  69 /  -    0   0   0   0
Georgetown Muni Airport        68  32  53  34  63 /  80   0   0   0   0
Hondo Muni Airport             75  32  59  34  67 /  30   0   0   0   0
San Marcos Muni Airport        73  33  56  34  66 /  50   0   0   0   0
La Grange - Fayette Regional   72  36  55  38  64 /  80   0   0   0  -
San Antonio Intl Airport       74  35  57  36  66 /  40   0   0   0   0
Stinson Muni Airport           75  35  57  36  66 /  30   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM CST this evening
for Bandera-Dimmit-Edwards-Frio-Gillespie-Kerr-Kinney-Llano-
Maverick-Medina-Real-Uvalde-Val Verde-Zavala.

Wind Advisory from 10 AM this morning to 6 PM CST this evening for
Bandera-Blanco-Burnet-Dimmit-Edwards-Gillespie-Hays-Kendall-Kerr-
Kinney-Llano-Maverick-Real-Travis-Uvalde-Val Verde-Williamson-
Zavala.

&&

Short-Term/Aviation...17
Long-Term...Hampshire
Hazardous weather outlook, Dec 12, 8:21 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
821 PM CST Sat Dec 12 2020

TXZ171>173-183>194-202>209-217>225-228-140230-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
821 PM CST Sat Dec 12 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Patchy to areas of dense fog could develop late overnight tonight
into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is in effect for Sunday across portions of the
Southern Edwards Plateau and Rio Grande Plains from 10 am through
the afternoon. Conditions may result in eastward expansion into
Sunday evening.

Critical Fire Weather conditions are possible along and west of a
Rocksprings to Hondo to Dilley line where a Fire Weather Watch is
in effect for Sunday afternoon. Elevated to near critical fire
weather conditions are expected elsewhere Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:34 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more28 hr
Dec 13, 9:07 AM CSTDense Fog AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 14 more113 min

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.